Alert archive / Iowa / Frost Advisories in 2017

Frost Advisory 2, NWS Des Moines, IA

October 15, 201726 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 15, 2017, 3:27 PM CDT for 26 counties in Iowa. It took effect at Oct 16, 2017, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 3:27 PM CDT (20:27 UTC)
In effect from
Oct 16, 2017, 4:00 AM CDT
Expired
Oct 16, 2017, 8:00 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
All 26 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS73 KDMX 152027
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
327 PM CDT Sun Oct 15 2017

...Areas of Frost Expected in North and West Iowa Overnight...

IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081-
092-160430-
/O.NEW.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-
Adams-Taylor-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Bedford, Lenox, and New Market
327 PM CDT Sun Oct 15 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

The National Weather Service in Des Moines has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Monday. 

* TEMPERATURE...Temperatures will drop to between 33 and 36
  degrees overnight. Areas of frost are likely to develop,
  especially in river valleys and low lying areas.  

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
244 
WWUS73 KDMX 160307
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1007 PM CDT Sun Oct 15 2017

...Areas of Frost Expected in North and West Iowa Overnight...

IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081-
092-161300-
/O.CON.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-
Adams-Taylor-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Bedford, Lenox, and New Market
1007 PM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Temperatures will drop to between 33 and 36 
  degrees overnight. Areas of frost are likely to develop, 
  especially in river valleys and low lying areas. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
004 
WWUS73 KDMX 160852
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
352 AM CDT Mon Oct 16 2017

...Areas of Frost Expected in North and West Iowa Early This
Morning...

IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081-
092-161300-
/O.CON.KDMX.FR.Y.0002.171016T0900Z-171016T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-
Adams-Taylor-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Bedford, Lenox, and New Market
352 AM CDT Mon Oct 16 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURE...Temperatures will drop to generally between 33 
  and 36 degrees early this morning. Areas of frost are likely to 
  develop, especially in river valleys and low lying areas. 

* IMPACTS...Unprotected cold-sensitive plants may be damaged or 
  killed by the frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Ansorge
049 
WWUS73 KDMX 161252
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
752 AM CDT Mon Oct 16 2017

IAZ004>007-015>017-023>026-033>037-044>047-057-058-070-071-081-
092-161400-
/O.EXP.KDMX.FR.Y.0002.000000T0000Z-171016T1300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-
Adams-Taylor-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, 
Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard,
Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, 
Bedford, Lenox, and New Market
752 AM CDT Mon Oct 16 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have started to rise into the middle and upper 30s 
this morning. Thus, the Frost Advisory will be allowed to expire.

$$

Ansorge

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:18 PM CDT, 9 minutes earlier.

Area forecast discussion, Oct 15, 3:18 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Sun Oct 15 2017

.SHORT TERM.../Tonight through Monday/
Issued at 318 PM CDT Sun Oct 15 2017

Relatively quiet forecast for this period as ridge axis passes
through the state. Any remaining clouds will dissipate early in
the forecast period as the drier low level air overspreads the
state. Winds will also weaken as mixing begins to subside with
loss of daytime heating. Main concern for tonight with be extent
of frost across the area as temperatures drop into the 30s in most
locations. Lowest readings are expected in the Nishna valleys of
the far west and southwest portions of the forecast area as well
as favored locations in the far north. Temperatures certainly
sufficient for some frost development toward daybreak on Monday.
However coverage may be limited in some areas as a light west
should sustain itself overnight given that the center of the high
goes south of the state. Should be sufficient frost in protected
areas and river valleys for frost development and have gone with
an advisory in the far west and north for this potential.

Otherwise, warm advection will begin on Monday under sunny skies
with temperatures rebounding to normal levels. Winds will become
more southwesterly and increase some by midday as pressure
gradient starts to tighten.

.LONG TERM.../Monday night through Sunday/
Issued at 318 PM CDT Sun Oct 15 2017

The long term forecast is unusually quiet for a change. From
Monday night through Wednesday benign west northwest flow over
Iowa will become zonal, while at the surface winds will be out of
the southwest. A weak surface trough will move across the area on
Wednesday night but with no available moisture and very little
temperature advection, then the trough will wash out and rebound
northward on Thursday. From Thursday into Friday a mid-level ridge
will move overhead, coincident with a return of more brisk
southerly flow at the surface. The effect of all this will be a
glorious week of fall weather for the entire service area, with
abundant sunshine and temperatures peaking in the upper 60s to
mid-70s each day.

By late Friday a large trough will have built into the western
U.S., and will gradually progress eastward across the Midwest next
weekend. There are some timing differences, but the general
consensus is that the associated surface front will cross Iowa on
Saturday or Saturday night, accompanied by at least a broken band
of showers and thunderstorms. Instability is limited and flow
fields are not as strong as the system yesterday, so the
probability of severe weather is low. This also provides the only
chance whatsoever for precipitation in the next seven days and
beyond, as behind the front high pressure will build in again for
the early part of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1231 PM CDT Sun Oct 15 2017

MVFR ceilings in eastern Iowa will dissipate this afternoon with
unrestricted ceilings tonight into Monday. Visibilities will also
be unrestricted with widespread VFR conditions area-wide late this
afternoon through the end of the period. Winds will weaken by this
evening and be light from the west to southwest into Monday
morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Lee
AVIATION...Cogil
Hazardous weather outlook, Oct 15, 5:57 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
557 AM CDT Sun Oct 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>059-061-062-070-
071-075-081-086-092-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Jasper-Poweshiek-
Cass-Adair-Mahaska-Adams-Wapello-Taylor-
557 AM CDT Sun Oct 15 2017

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Frost is possible late tonight, especially north and in low lying
areas such as river valleys.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this week.

IAZ060-072>074-082>085-093>097-161100-
Polk-Madison-Warren-Marion-Union-Clarke-Lucas-Monroe-Ringgold-
Decatur-Wayne-Appanoose-Davis-
557 AM CDT Sun Oct 15 2017

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this week.

Small

Nearby

Frost Advisories in Iowa, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.